Set-Valued and Variational Analysis

, Volume 26, Issue 1, pp 49–65 | Cite as

Uniform Continuity and a New Bornology for a Metric Space



In the context of functions between metric spaces, continuity is preserved by uniform convergence on the bornology of relatively compact subsets while Cauchy continuity is preserved under uniform convergence on the bornology of totally bounded subsets. We identify a new bornology for a metric space containing the bornology of Bourbaki bounded sets on which uniform convergence preserves uniform continuity. Further, for real-valued uniformly continuous functions, the function space is a ring (with respect to pointwise multiplication) if and only if the two bornologies agree. We show that Cauchy continuity is preserved by uniform convergence on compact subsets if and only if the domain space is complete, and that uniform continuity is preserved under uniform convergence on totally bounded subsets if and only if the domain space has UC completion. Finally, uniform continuity is preserved under uniform convergence on compact subsets if and only if the domain space is a UC-space. We prove a simple omnibus density result for Lipschitz functions within a larger class of continuous functions equipped with a topology of uniform convergence on a bornology and apply that to each of our three function classes.


Continuous function Cauchy continuous function Uniformly continuous function Lipschitz function Ring of functions Bornology UC-space Relatively compact set Totally bounded set Bourbaki bounded set Infinitely nonuniformly isolated set 

Mathematics Subject Classifications (2010)

Primary 54C35, 26A16, 46A17 Secondary 54E50, 54E35 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The authors would like to thank the referees for their close reading of our manuscript and their many helpful suggestions.


  1. 1.
    Atsuji, M.: Uniform continuity of continuous functions of metric spaces. Pacific J. Math. 8, 11–16 (1958)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Beer, G.: More about metric spaces on which continuous functions are uniformly continuous. Bull. Aust. Math. Soc. 33, 397–406 (1986)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Beer, G.: Topologies on Closed and Closed Convex Sets. Kluwer Academic Publishers, Dordrecht (1993)CrossRefMATHGoogle Scholar
  4. 4.
    Beer, G., Garrido, M.I.: Bornologies and locally Lipschitz functions. Bull. Aust. Math. Soc. 90, 257–263 (2014)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Beer, G., Levi, S.: Strong uniform continuity. J. Math. Anal. Appl. 350, 568–589 (2009)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Beer, G., Naimpally, S.: Uniform continuity of a product of real functions. Real Anal. Exch. 37, 213–220 (2011)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Bouleau, N.: Une structure uniforme sur un espace F(E, F). Cahiers Topol. Géom. Diff. 11, 207–214 (1969)MathSciNetMATHGoogle Scholar
  8. 8.
    Bourbaki, N.: Elements of Mathematics, General Topology, Part 1. Hermann, Paris (1966)MATHGoogle Scholar
  9. 9.
    Cabello-Sánchez, J.: \(\mathcal {U}(X)\) as a ring for metric spaces X. Filomat 31, 1981–1984 (2017)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Di Maio, G., Meccariello, E., Naimpally, S.: Decompositions of UC spaces. Questions and Answers in Gen. Top. 22, 13–22 (2004)MathSciNetMATHGoogle Scholar
  11. 11.
    Garrido, M.I., Meroño, A.S.: New types of completeness in metric spaces. Ann. Acad. Sci. Fenn. Math. 39, 733–758 (2014)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Goldberg, R.: Methods of Real Analysis, 2nd edn. Wiley, New York (1976)MATHGoogle Scholar
  13. 13.
    Heinonen, J.: Lectures on Analysis in Metric Spaces. Springer, New York (2001)CrossRefMATHGoogle Scholar
  14. 14.
    Hejcman, J.: Boundedness in uniform spaces and topological groups. Czech. Math. J. 9, 544–563 (1959)MathSciNetMATHGoogle Scholar
  15. 15.
    Hogbe-Nlend, H.: Bornologies and Functional Analysis. North-Holland, Amsterdam (1977)MATHGoogle Scholar
  16. 16.
    Hohti, A., Junnila, H., Meroño, A.S.: On strongly Čech-complete spaces, manuscriptGoogle Scholar
  17. 17.
    Jain, T., Kundu, S.: Atsuji spaces: equivalent conditions. Top. Proc. 30, 301–325 (2006)MathSciNetMATHGoogle Scholar
  18. 18.
    Jain, T., Kundu, S.: Atsuji completions: equivalent characterizations. Top. Appl. 154, 28–38 (2007)CrossRefMATHGoogle Scholar
  19. 19.
    Lindenstrauss, J.: On nonlinear projections in Banach spaces. Mich. Math. J. 11, 263–287 (1964)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Lowen-Colebunders, E.: Function Classes of Cauchy Continuous Functions. Marcel Dekker, New York (1989)MATHGoogle Scholar
  21. 21.
    McCoy, R., Ntantu, E.: Topological Properties of Spaces of Continuous Functions. Springer, New York (1988)CrossRefMATHGoogle Scholar
  22. 22.
    McShane, E.: Extension of range of functions. Bull. Amer. Math. Soc. 40, 837–842 (1934)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Munkres, J.: Topology, 2nd edn. Prentice-Hall, Upper Saddle River (2000)Google Scholar
  24. 24.
    Nadler, S.: Pointwise products of uniformly continuous functions. Sarajevo J. Math. 13, 117–127 (2005)MathSciNetMATHGoogle Scholar
  25. 25.
    Rudin, W.: Principles of Mathematical Analysis, 2nd edn. McGraw-Hill, New York (1964)MATHGoogle Scholar
  26. 26.
    Oxtoby, J.C.: Measure and Category. Springer, New York (1971)CrossRefMATHGoogle Scholar
  27. 27.
    Sierpinski, W.: General Topology. University of Toronto Press, Toronto (1952)MATHGoogle Scholar
  28. 28.
    Snipes, R.: Functions that preserve Cauchy sequences. Nieuw Archief Voor Wiskunde 25, 409–422 (1977)MathSciNetMATHGoogle Scholar
  29. 29.
    Toader, G.: On a problem of Nagata. Mathematica (Cluj) 20, 78–79 (1978)MathSciNetMATHGoogle Scholar
  30. 30.
    Valentine, F.: A Lipschitz condition preserving extension for a vector function. Amer. J. Math. 67, 83–93 (1945)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2017

Authors and Affiliations

  • Gerald Beer
    • 1
  • M. Isabel Garrido
    • 2
  • Ana S. Meroño
    • 3
  1. 1.Department of MathematicsCalifornia State University Los AngelesLos AngelesUSA
  2. 2.Instituto de Matemática Interdisciplinar (IMI), Departamento de Geometría y TopologíaUniversidad Complutense de MadridMadridSpain
  3. 3.Departamento de Análisis MatemáticoUniversidad Complutense de MadridMadridSpain

Personalised recommendations